Illinois, 2017Flash Flood and Flooding in Illinois, July 21 to 22, 2017
July 21 to 22, 2017 · NWS LOT · 24 events in 8 counties and zones
A supercell thunderstorm produced large hail and wind damage in the northwest suburbs of the Chicago area during the afternoon hours of July 21st. Additional thunderstorms developed during the evening hours of July 21st and continued into the early morning of July 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A supercell thunderstorm produced large hail and wind damage in the northwest suburbs of the Chicago area during the afternoon hours of July 21st. Additional thunderstorms developed during the evening hours of July 21st and continued into the early morning of July 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 21, 11:55 AM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 21, 11:55 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1255 PM CDT Fri Jul 21 2017
.UPDATE...1030 AM CDT...
Working on updates to the pop/qpf forecast for early this evening
through the overnight hours, and will be significantly increasing
pops to account for high likelihood of upstream MCS development
this afternoon to move east southeast into northern Illinois by
early/mid evening. Concerns are increasing for a damaging wind
threat across northern Illinois, and then likely northwest Indiana
later in the evening. This initial complex of storms will also be
capable of torrential rainfall. Given potential setup late this
evening and overnight, additional heavy rainfall and flooding
remains a concern especially across the Flash Flood Watch
locations.
Rodriguez
&&
.SHORT TERM...
402 AM CDT
Today through Tonight...
Main forecast concern is with timing rounds of thunderstorms
across the forecast area, and with the potential for severe
weather and additional heavy rainfall especially later tonight.
Early morning surface analysis places a nearly stationary frontal
boundary from roughly the IA/MO border eastward across central IL
and IN. Southwesterly low level jet around 25 kts has driven a
couple of small, slightly elevated MCS's along the cool side of
the boundary early this morning, primarily affecting the southern
half of the cwa. Expect these thunderstorms to continue to track
to the east-southeast across locations mainly south of a Dixon-
Joliet and Rensselaer line early this morning. While locally heavy
rainfall has occurred with some of these storms (2.00-2.50 inches
per 88D estimation), the storms have been fairly progressive and
this area has seen some of the least rainfall in the cwa over the
past few days, thus no significant precip/flood problems are
anticipated there this morning.
Attention then turns back to our northwest with a mid-level short
wave tracking across the Plains, and associated surface low
pressure which is progged to develop into the Upper Mississippi
Valley by this evening. As this occurs, southeast and eventually
more south surface winds will allow the stationary front to our
south to lift north as a warm front, with 00Z model runs trending
a bit farther north with the boundary into far southern WI by
later tonight. Very warm, moist air mass (temps in 90's, dew
points in 70's to near 80) will support strong destabilization
this afternoon once morning MCS debris exits, setting the stage
for scattered thunderstorm development along the northward
shifting warm front. Primary focus for organized strong storms is
expected to by across MN/western WI by mid-late afternoon, with
eventual upscale growth into an MCS expected tonight.
As previously noted, many of the synoptic scale models have
trended farther north with the warm front and also with the
heavier QPF axis with strong storms into tonight. Some of the
high-res guidance continues to bring storms and heavy rainfall
potential across far northern IL overnight, and this appears
reasonable given the effect of lingering clouds/boundaries from
convection early in the day, and low level instability which is
expected to be across the region into tonight. Thus have shifted
qpf axis a bit northward (in agreement with WPC and surrounding
offices), but still have 1-1.50 inch coverage across northern tier
of IL counties. Expect timing of greatest heavy rain threat to be
after midnight, as MCS slowly sags southeast and low level jet
veers more westerly resulting in slower propagation and the
potential for training as Corfidi vectors indicate.
Have made no changes to flash flood watch at this point, though
if models continue to trend in similar fashion could see removal
of southern tier of FFA counties allowed. SPC has enhanced day 1
severe risk just upstream of IL cwa (actually gets into far NW),
with wind- producing bowing segments possible as late day/tonight
MCS moves into the area.
With warm front lifting north-northeastward across the area
today, very warm and humid conditions are expected. If not for
convective cloud debris this morning and residual boundaries/cool
pool from morning storms, would expect to see a few mid-90's
potentially in the far south/west counties. Have generally kept a
bit of a conservative approach given these limiting factors, as
well as a light southeast wind off the lake farther northeast.
Current forecast touches 105 degree heat index in a couple spots
briefly in warmest part of afternoon, though short duration and
uncertain spatial coverage does not warrant heat headline at this
point.
Ratzer
&&
.LONG TERM...
402 AM CDT
Saturday through Thursday...
Saturday afternoon heat and humidity will again push apparent
temperatures toward or over heat advisory criteria with the support
of southwest flow ahead of an approaching frontal zone. Model QPF
fields and MSLP trends reflect disagreement in the timing and low
level forcing related to the passage of the front, perhaps due in
part to the potential stabilizing effects from widespread convective
activity expected tonight and in the predawn and morning hours on
Saturday. Still feel that, at the least, isolated to scattered
activity is possible areawide for the Saturday afternoon period,
but toward evening and overnight the focus shifts mostly south of
the Chicago metro area.
A considerable pattern change is then in store, with Sunday looking
like a transition day toward drier weather with cooler temperatures
and lower dewpoints as an upper trough digs over the area and a
broad surface ridge approaches the Great Lakes from the northwest.
Sunday appears to be just a bit cooler and drier than Saturday,
but the change will be more evident on Monday and Tuesday when
some locations do not escape the 70s. By mid to late week the
ridge likely will move far enough east to allow more typical
warmth and moisture to start streaming back into the area, but at
this range we do not appear positioned for a late-week repeat of
the recent very warm heat and high humidity.
Eric
&&
.AVIATION...
For the 18Z TAFs...
Primary concerns center around the timing of thunderstorms at the
terminals tonight.
A few showers may continue eastward this afternoon, but at this
point we do generally feel these will remain in a tempered state
with some capping in pace.
Model spread is still high enough to retain tempered confidence,
likely medium as this point, regarding specific timing on thunder
impacts at the terminals, but confidence has increased regarding an
earlier arrival time for the leading edge of storms this evening and
for additional development overnight.
Expect a leading storm complex to move into area this evening, and
these storms will likely pose a concern for gusty northwest winds.
Concerns then shift to what appears to be a a favorable setup for
backbulding storms during the overnight hours. While this is
expected to happen, whether this is over the terminals or a bit
south is still in the air, but our feeling overnight is that there
will likely be some very heavy rain producing storms. The
boundary does appear to linger over our terminals on a NW to SE
axis from RFD through Chicago, so the best course of action is
continue the thunder mention into the overnight hours across the
terminals. Confidence on how quickly storms shift south of the
terminals is also low, and tweaks may be needed for this
additional development.
Confidence is pretty high that after 12z things will shift south of
the terminals and the impacts will dwindle. At this point confidence
on wind direction diminishes, so future adjustments may be
needed. Additional development is possible tomorrow afternoon,
but the bulk of guidance is drier than previous forecast will
likely hold dry.
KMD
&&
.MARINE...
1251 PM CDT
Strong to severe thunderstorms are expected over the southern
third of the lake this evening, with gusts in excess of 30 kt
certainly plausible, along with heavy rain.
Otherwise, Thermal circulations exist this afternoon across
nearshore areas with a broad southeast wind regime in place. A low
pressure trough will cross the lake tonight with the main low
center not expected to cross the lake until later Saturday which
will maintain the east wind component until the low moves south of
the lake Saturday night.
Once the associated low shifts east, the flow around to the north
where it will remain and gradually increase into early next week, to
the point that small craft advisories may be needed along the
southern shores on Monday with a full northerly fetch wind. The
gradient then appears to relax again on Tuesday through mid to late
week.
KMD
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022...4
PM Friday to 9 AM Saturday.
IN...None.
LM...None.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Jul 21, 11:49 AM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1249 PM CDT Fri Jul 21 2017
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
221800-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
1249 PM CDT Fri Jul 21 2017 /149 PM EDT Fri Jul 21 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...This Afternoon and Tonight.
WEATHER HAZARDS EXPECTED:
Significant Thunderstorm Risk...with an associated:
Significant Thunderstorm Wind Damage Risk...up to 70 mph.
Elevated Hail Risk...up to quarter size.
Limited Tornado Risk.
Significant Flooding Risk.
Significant Excessive Heat Risk this afternoon.
DISCUSSION:
Thunderstorm potential will increase late this afternoon through
early Saturday morning, with the potential to produce torrential rainfall
and flash flooding. Strong to severe storms will be most likely
from late this afternoon through this evening, with damaging winds
the primary severe weather threat, in addition to very heavy rainfall.
Behind the initial line of storms, additional heavy rain producing
thunderstorms will likely develop for some areas.
Heaviest rainfall amounts, in excess of 1.5 inches or more, are expected to
occur primarily over far northern Illinois north of Interstate 80.
Heat index readings will approach 105 degrees both today and
Saturday, mainly along and south of Interstate 80.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Limited Flooding Risk.
Elevated Severe Thunderstorm Risk.
Elevated Excessive Heat Risk.
Sunday...
Limited Severe Thunderstorm Risk.
Thursday...
Limited Thunderstorm Risk.
In addition, flooding will continue along portions of the Fox and
Des Plaines Rivers.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed beginning this evening.
GENERAL STORM MOTION OF THE DAY:
Toward the east-southeast at 35 to 40 mph.
&&
LMZ740>745-221800-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
1249 PM CDT Fri Jul 21 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...This Afternoon and Tonight.
Significant Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday and Sunday...
Limited Thunderstorm Risk.
Monday...
Hazardous Conditions for Small Craft are likely.
Thursday...
Limited Thunderstorm Risk.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-221800-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
1249 PM CDT Fri Jul 21 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are likely across the southern half of the lake
this evening and overnight. Winds in excess of 30 kt are probable
this evening for this same area.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Low chances of thunderstorms exist for the weekend.
&&
KMD
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Jul 21, 11:32 AM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1232 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND DMG 5 SSW WILMINGTON 41.23N 88.20W
07/21/2017 WILL IL TRAINED SPOTTER
TREE BARANCHES DOWN AND AT LEAST ONE TREE UPROOTED. TIME
ESTIMATED BY RADAR.
&&
MDBEvent by event
9 thunderstorm wind, 7 hail, 5 flood, 2 funnel cloud, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Winnebago
- When
- July 21, 1:53 PM CST to 1:58 PM CST
- Where
- Winnebago County, 3 mi NW of Rockford to 3 mi ESE of Rockford
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.301, -89.121
Numerous trees and power lines were blown down throughout Rockford.
Flash Flood, Winnebago
- When
- July 21, 2:00 PM CST to 4:00 PM CST
- Where
- Winnebago County, 3 mi W of Rockford to 4 mi NW of Rockford
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.270, -89.139
Multiple streets were impassible due to flooding from heavy rain.
Hail, Kane
- When
- July 21, 3:17 PM CST
- Where
- Kane County, 2 mi SSW of Sleepy Hollow
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 42.103, -88.395
Hail, Kane
- When
- July 21, 3:25 PM CST to 3:26 PM CST
- Where
- Kane County, 2 mi E of Pingree Grove
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.070, -88.381
Thunderstorm Wind, Kane
- When
- July 21, 3:25 PM CST to 3:27 PM CST
- Where
- Kane County, 1 mi NE of Elgin to 1 mi SE of Elgin
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- CoCoRaHS
- Coordinates
- 42.040, -88.266
Wind gusts were estimated between 70 mph and 80 mph. Hundreds of trees suffered damaged on the east side of Elgin. Some trees were uprooted with large branches on cars. Several roads were closed due to downed power lines.
Thunderstorm Wind, Kane
- When
- July 21, 3:25 PM CST
- Where
- Kane County, 2 mi E of Pingree Grove
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.070, -88.381
Wind gusts were estimated to 70 mph. Trees and power lines were blown down.
Flood, Kane
- When
- July 21, 3:30 PM CST to 5:00 PM CST
- Where
- Kane County, 3 mi NW of Elgin to 3 mi SW of Elgin
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.061, -88.321
Water was reported on multiple roads in Elgin. Rainfall of 1.33 inches was measured in 25 minutes.
Hail, Cook
- When
- July 21, 3:49 PM CST to 3:51 PM CST
- Where
- Cook County, Schaumburg
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.030, -88.080
Hail, Cook
- When
- July 21, 3:50 PM CST to 3:53 PM CST
- Where
- Cook County, Elk Grove Vlg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.020, -87.980
Flood, Cook
- When
- July 21, 3:50 PM CST to 5:30 PM CST
- Where
- Cook County, 2 mi NW of Schaumburg to 2 mi SW of Schaumburg
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.050, -88.108
Water was reported on multiple roads in Schaumburg.
Thunderstorm Wind, Du Page
- When
- July 21, 3:51 PM CST
- Where
- Du Page County, Bloomingdale
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.950, -88.080
A large tree was blown down.
Hail, Du Page
- When
- July 21, 3:55 PM CST to 3:56 PM CST
- Where
- Du Page County, Itasca
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.970, -88.020
Thunderstorm Wind, Du Page
- When
- July 21, 3:55 PM CST to 3:57 PM CST
- Where
- Du Page County, Itasca
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.970, -88.020
Many trees were blown down with some snapped at their base. Based on radar and damage photos, it appears a microburst occurred with wind speeds estimated between 70 mph and 90 mph.
Thunderstorm Wind, Cook
- When
- July 21, 3:55 PM CST to 3:57 PM CST
- Where
- Cook County, Elk Grove Vlg
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- Public
- Coordinates
- 42.020, -87.980
Many trees were blown down with some snapped at their base. Based on radar and damage photos, it appears a microburst occurred with wind speeds estimated between 70 mph and 90 mph. A 48 multi unit building complex suffered significant wind damage.
Hail, Du Page
- When
- July 21, 3:58 PM CST to 3:59 PM CST
- Where
- Du Page County, Wood Dale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.970, -87.970
Thunderstorm Wind, Du Page
- When
- July 21, 3:58 PM CST
- Where
- Du Page County, 1 mi N of Itasca
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.984, -88.020
A wind gust to 74 mph was measured by a home weather station.
Hail, Cook
- When
- July 21, 4:00 PM CST to 4:01 PM CST
- Where
- Cook County, Elk Grove Vlg
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.020, -87.980
Funnel Cloud, Iroquois
- When
- July 21, 7:16 PM CST to 7:17 PM CST
- Where
- Iroquois County, Clifton
- Reported by
- Law Enforcement
- Coordinates
- 40.930, -87.930
A brief funnel cloud was reported near mile marker 297 on Interstate 57.
Funnel Cloud, Iroquois
- When
- July 21, 7:38 PM CST to 7:39 PM CST
- Where
- Iroquois County, 5 mi N of Danforth
- Reported by
- Trained Spotter
- Coordinates
- 40.892, -87.980
Flood, Ogle
- When
- July 21, 8:45 PM CST to 10:30 PM CST
- Where
- Ogle County, 0.71 mi N of Rochelle to 0.73 mi N of Rochelle
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.930, -89.070
The intersection of Route 251 and 10th Avenue was flooded along with portions of 7th Street.
Flood, Ogle
- When
- July 21, 8:45 PM CST to 10:30 PM CST
- Where
- Ogle County, 1.21 mi NNW of Flagg Center to 1.3 mi WNW of Flagg Center
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.945, -89.132
Standing water was reported on roads in Flagg Center.
Flood, La Salle
- When
- July 21, 10:37 PM CST to July 22, 12:00 AM CST
- Where
- La Salle County, 0.7 mi NE of Ottawa to 1.23 mi NE of Ottawa
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.357, -88.840
Up to five inches of standing water was reported covering Route 6 west of the Fox River.
Thunderstorm Wind, Iroquois
- When
- July 21, 11:15 PM CST
- Where
- Iroquois County, 0.78 mi SW of Martinton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.912, -87.731
Two houses on the southwest corner of Martinton near Route 1 had roof damage including one house with part of the roof blown off. Utility poles were also blown down.
Thunderstorm Wind, Will
- When
- July 22, 12:20 AM CST to 12:22 AM CST
- Where
- Will County, 1.35 mi SSW of Crest Hill to 1.2 mi SSW of Crest Hill
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.553, -88.163
Several large trees limbs were blown down along with a few trees uprooted in a several square block area north of Essington and Theodore Roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, July 21 to 23, 2017$40 million · 0.75 in hail · 20 events
- Tornado and Flash Flooding in Illinois, July 21 to 24, 2017$7.9 million · EF1 · 25 events
- Lightning Strike in Alabama, July 21, 20171 death · 1 event
- Flash Flood and Flooding in Wisconsin, July 21 to 22, 2017$8.5 million · 1.25 in hail · 6 events
- Flooding in Illinois, July 21 to 31, 2017$7.7 million · 4 events
- Tornado and Hail in North Dakota, July 21, 2017$612,000 · EF0 · 35 events
- Excessive Heat in Oklahoma, July 21 to 23, 201711 injured · 20 events
- Tornadoes and Hail in Minnesota, July 21 to 22, 2017$105,000 · EF1 · 34 events
- Flash Flood in Wisconsin, July 21 to 22, 2017$492,000 · 1 event
- Flash Flooding and Flooding in New Jersey, July 21 to 24, 20172 injured · $30 · 52 kt wind · 39 events
- Damaging Winds in Ohio, July 21, 2017$38,000 · 53 kt wind · 20 events
- Damaging Winds in Indiana, July 21 to 22, 2017$35,000 · 61 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721282, 721298, 721283, 721284, 721285, 721286, 721297, 721287, 721288, 721296, 721289, 721292, 721293, 721294, 721290, 721291, 721295, 721299, 721300, 721302, 721303, 721304, 721301, 721307.